Vasculitis UK
5,677 members5,123 posts

Terrible long term prednisone withdrawal symptoms and possible need for disability. Please help. IGA Vasculitis HSP

Terrible prednisone withdrawal symptoms and possible need for disability.

I have been on pred for 2 years. Tapered down to 5. It is getting more painful and more symptoms at each taper. Slowly. I want off this poison, but have so much joint pain, am so tired. Swollen joints hips, knees, ankles, toes. Cant take ibuprofen because of kidney. Do others have this much difficulty tapering at the end? I may have to go down 1 mg per month. That means at least 5 more months of hell.

How did any of you decide when it was time to leave work and take disability? I'm a teacher, I took disability 4 months last year. I had a conversation with my coteachers on a good day last week and promised that won't happen again. This weekend I am thinking I cant go back. I need to decide soon so they can find someone else before the year starts mid Aug, or decide to soldier on. Any thoughts, my friends?

Please help.

14 Replies
oldestnewest

This is such a difficult question to answer and hopefully someone who has been through the same experience wiill reply soon in the meantime maybe this page from the website may help a little vasculitis.org.uk/living-wi...

Reply

Thanks so much! I'm in the US, but there must be some sort of way to do like a PIP. I'd love to go to work part time, but I'm not sure they will allow that. I'll check with the equity director at our school. I appreciate the advice and it's got me thinking of a few ways I can try to keep this job while working less. How do people with this terrible a disability survive through all the paperwork and, in my case, i feel embarrassed for some reason. Like I'm failing. Anyway, you gave me some hope and I appreciate it. Hope YOU are well.

Reply

I took prednisone for years. It was the only way that I was able to stay alive. It also kept me from having most of the arthritic part of the lupus. Luckily I did not suffer with the joint pain swelling arthritis none of that but only because I was on a high dose. However I did Develop severe anxiety, when I was on a gram of steroids I gained 50 pounds in one month, which took two years for me to lose, sometimes I would look in the mirror and I didn’t even recognize who I was looking at. My mood swings were on controllable sleep was hard. If I had to do it all again I would still go back on the steroids I had to get off of them a few years back because they weren’t doing anything for me and my kidneys have completely failed. Recently I’m having a pretty significant flareup so I’m on a dose of 10 mg. This time around I definitely feel like I have more energy however I’m not sleeping and I’m definitely swelling and having hip issues

Reply

Thanks for sharing your story! I am with you in the instant weight gain. I did well for over a year and then gained about 50 on a month. Nice. I have no appetite, so I only eat a bit with meds. My anxiety is being controlled with a benzodiazepine. Hope yours is getting under control. I appreciate the response. This is a great support group. The only one I've found that actually pertains to me. Bless your heart. Be well!

Reply

Yes I'm on a taper start today it's the only thing that helps me at the moment tried mtx an bio , but was no good at all , just on an off steroids for now as pain an swelling so intense when

It starts I have strong painkillers but don't help much

Reply

I have hydrocodone and it keeps me distracted enough to ignore the pain, but I don't believe it really helps in such small doses. Doctors in the US are freaking out about potentially creating addicts, because of political pressure, and won't or cant help much with chronic pain.

What is mtx and bio?

Biofeedback? Maybe those would help me.

Thanks,N. I appreciate the reply and it's good to know there are others in the same boat. Good luck to you. Be sure to get lots of sleep when you can, as this has been the best medicine for me.

Reply

I. Was on methatrexate and benapali but it did nothing so had to start on steroids and had bad infection so oxycodone for pain helps but I still have bad flairs when tapering just waiting for rumatology app in August

Reply

I took those as well and it was so difficult but did put me, kidneys, in remission. But tapering pred is a nightmare too. Last time I had this I had flares every time I tapered. This time there don't seem to be disease flares, ONLY pain and swelling, depression and sleepless nights. Gag! Enough whining from me. Thanks for explaining. Good luck to you. This isn't any fun at all!

Jessi

Reply

Hi, I’m also trying to taper have just done the go slow method of 15mg to 10mg, which I have found, still finding, hard with joint pain, nausea, bad stomach. However, I know I’ve got to try and get off them, but I’ve been finding it very difficult.

Unfortunately my work took the decision off me and got rid,not that I was able to go back, but it was still very difficult to take - still is; I feel so useless. This condition, especially I think if it went undiagnosed for quite a long period of time, is really quite punishing. In my head, on good days I can do everything the reality is so very different, even a family celebration is difficult for me and I can’t even think about going on holiday, because I don’t sleep and can’t walk very far.

Good luck with it all.

1 like
Reply

Thank you! Hang in there. It's nice to know I'm not alone. I DO sleep, but I understand it can make everything worse without sleep.

Reply

I have been on Prednisolone for 10 years. I hate it bu it has been very helpful and better than the pain. I am now trying to taper from 5mg to 3mg which my consultant says could make a big difference to me but very very slowly, 0.5mg per month i.e. 5mg and 4 mg alternate days for a month then 4mg daily. Next month 4mg and 3.g alternate days etc. So far so good.

Reply

Good luck to you! I've just had a major flare so, sigh, I get to go back from 5mg pred to 30. All that time and pain to start over. And a new immunosuppressant I cant pronounce. But TODAY, I feel good. I will focus on that. Thanks for chatting. I'd like to be a hippie type and take no meds and eat vegan. I will pretend I am that person until my next dose is due

J

Reply

Hi Jessileigh

I too work in Education in Scotland, not a teacher, support staff.

I got Vasculitis 2.5 years ago and am getting down from 60mg pre - now at 7 going down to 6. Your employer should have a policy for disabled staff with long term conditions so have a chat to HR. Everyone should have the chance to cut down to two or three days without giving up entirely. I have gone down to two days and couldn't do any more - however I need this two days to give me something to get out of bed for, give me structure to my week and keep my brain working.

I have worked in schools for 28 yrs so am very familiar with pupils, classrooms, curricular structure and the kind of work you do. My daughter is a History teacher in secondary.

Fight to retain a few days - perhaps start with three and go down to two if necessary. I also appreciate what you are saying about having to decide soon, BUT just go back, and then get set your GP to say you are only fit for part-time, and your Line Manager will have to sort out the time tabling issue. That isn't your worry - staying well is.

I appreciate that even on a day you have to work you might think it impossible because of how you feel, but once you actually get out of the house and have the children around you, you will feel better. The school can also do a lot to help with seating , carrying things and making sure you are not in a classroom that requires you to climb a lot of stairs unless there is a lift.

All the VERY best. Don't give up just yet. Xx

Reply

Thank you! I've just been to meetings with other teachers and I am SO excited to go back! I'm just going to jump in there next week with a big smile on my swollen face and figure it out as it goes.

Last flare, about a year ago, I told others about it and found that they really wanted me to lay out what was going to happen with me. Teachers need their plans! Since I dont know, I'm just going to keep it to myself for this flare. I will look into our districts disability stuff.

It's just exhausting! I just want to be well and go to work!

You are so right. Once the little ducklings come in next week, it will all be worth it!

Best to you. Thanks for reply. You hang in there as well and GO SLOW on prednisone taper!

JessiLeigh

Reply

You may also like...